Last novemeber, my husband got up one morning and said the inside of his right butt cheek is hurting. Within 2 days he could barely walk, his neck got really stiff, and he knee starting filling up with fluid and getting really swollen. The doc took an x-ray of his back, and said he's got inflammation of the ileo-sacral joint (sacroiliitis). We still don't know for sure what caused that horrid joint inflammation - his neck was so stiff he couldn't turn either way, his knee swelled up like a watermelon every couple of days, and his sacroileal joint was very inflamed. It took going to 40 mgs of pred, a couple of steroid injections to the knee (and repeated draining) and moving his remicade infusion to every 6 weeks instead of 8, to reduce the inflammation and take down the swelling. The rheumatologist thinks it was inflammatory arthritis related to crohn's disease; the GI thinks it was maybe reactive arthritis, caused by a bout with c-diff. Noone knows for sure.
I do believe that crohn's can cause joint pain and inflammation. But what the rheumatologist told me is that Crohn's disease usually causes what are known as sero-negative spondyloarthropathy - a type of inflammation that is painful, but usually takes a long time to do real damage (unlike rheumatoid arthritis). I think if you are having problems with joint pain and inflammation related to crohn's disease, you should see a rheumatologist.
All mesalamine medications (Pentasa is one of them) can affect the kidney - this is usually why doctors regularly check kidney function of patients taking mesalamine. On the whole mesalamine medications are pretty safe, and as long as you are monitored regularly, you will be fine. My husband's GI typically does the blood test for kidney function (I think it's blood creatinine).
If you are having inflammation in your joints, it may not be prudent to continue your prednisone taper. I think you should discuss this with your doc before you continue to taper further. Perhaps add 1 more med to the mix, like methotrexate, imuran or 6-mp, give it some time to reach therapeutic levels, and then try to taper off the pred again.
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff, hospitalized 45 days
Crohn's in Remission since June 2008
C-diff recurrence Sep 2009
Reactive Arthritis Nov 2009
Currently c-diff free
Osteopenia of spine (Mar 2010)
Canasa (1gm), Lialda (4.8 gms), Remicade (8 weeks)
Currently In Remission